Flash Flood, Sussex
- When
- June 28, 5:00 PM EST to 7:00 PM EST
- Where
- Sussex County, Pellettown to Highland Lakes
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 41.170, -74.680
The combination of a lee side trough and an approaching cold front helped trigger strong thunderstorms during the late afternoon of the 28th. This led to the flooding of a few streams across north central Sussex County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a lee side trough and an approaching cold front helped trigger strong thunderstorms during the late afternoon of the 28th. This led to the flooding of a few streams across north central Sussex County. Doppler Radar storm total estimates reached three inches in Wantage, Frankford and Vernon Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:37 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT THU JUN 28 2007
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT AND IT WILL BE ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS WILL BE
SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT THIS WEEKEND. THE HIGH WILL HAVE
DRIER AND LESS HUMID AIR WITH IT.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SEVERE THUNDERSTORM WATCH NUMBER 461 IS IN EFFECT UNTIL 11 PM FOR
THE ENTIRE CWA. DECENT CAPES AND SOME DYNAMICS HAVE CAUSED
THUNDERSTORMS TO FIRE ACROSS PA AND THE DELMARVA ALREADY AND MORE
STORMS WILL MOVE ACROSS THE REGION TONIGHT. LIKELY POPS WITH
ENHANCED SVR WORDING WILL BE IN ALL ZONES THROUGH THE EVENING. THE
ACTIVITY WILL DIMINISH FROM NW TO SE TONIGHT AND THE EFFECTS FOR
THE DAYTIME HEATING DWINDLE AND THE FRONT MOVES THROUGH.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY/...
WRF/GFS MODELS SHOW SOME LINGERING CLOUDS LATE TONIGHT INTO FRIDAY
AS THE FRONT SLOWS DOWN TO OUR SOUTH. A FEW SHOWERS ARE POSSIBLE FRIDAY
ACROSS THE SRN PARTS OF THE AREA...SO I HAVE DRAWN IN A 30 FOR
THOSE AREAS. A REINFORCING SHOT OF DRIER AIR...BEHIND A SECOND
FRONT...WILL THEN TAKE HOLD FRIDAY NIGHT. DRY WEATHER IS EXPECTED
FRI NIGHT THROUGH SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HPC GUIDANCE FOLLOWED IN THE EXTENDED PERIOD. PUT SIMPLY, HIGH
PRESSURE CROSSES THE AREA DURING THE FIRST PART OF THE EXTENDED
PERIOD AND THEN PASSES TO THE EAST NEXT WEEK. ONCE THE HIGH PASSES
OFF THE COAST...WARMER AND MORE HUMID AIR RETURNS FOR THE MIDDLE
OF THE UPCOMING WEEK. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL
THE THE FIRST PART OF THE PERIOD AND THEN GO BACK ABOVE NORMAL FOR
WEDNESDAY AND THURSDAY. THE ONLY RAINFALL IN THE EXTENDED PERIOD
WILL BE FOR THE LAST TWO DAYS OF THE PERIOD WHEN SCATTERED SHOWERS
OR THUNDERSTORMS WILL BE POSSIBLE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WE START WITH VFR CONDITIONS EVERYWHERE WITH MID CLOUD CIGS.
HOWEVER, CONVECTION IS EXPECTED TO DROP INTO THE REGION LATER THIS
AFTERNOON, AND IN FACT A SEVERE THUNDERSTORM WATCH COVERS ALL TAF
SITES UNTIL 03Z. WE HAVE TRIED TO TIME THE ORGANIZED ACTIVITY, BUT A
COMPLICATING ISSUE WAS SCATTERED ACTIVITY OUT AHEAD OF THE MORE
ORGANIZED LINE WAS BEGINNING TO DEVELOP.
WE THEN TIME THE FRONT AS MOVING THROUGH OUR TAF SITES FROM LATE
THIS EVENING IN THE NW TO AFTER MIDNIGHT IN THE SE. SOME DRYING IS
PROGGED TO OCCUR BEHIND THE FRONT, ALTHOUGH IT IS NOT SO STRONG THAT
THE MORE SHELTERED SITES ARE CERTAIN TO SCOUR OUT WITH REGARDS TO
VSBYS, AND WE KEEP SOME MVFR CONDITIONS THROUGH DAYBREAK THERE.
THEN, THE MODELS ARE LESS EMPHATIC ABOUT KEEPING SHOWERS AROUND EVEN
THE SRN TAF SITES, EVEN THOUGH THEY STILL CARRY A SECONDARY BOUNDARY
APPROACHING THE AREA. RATHER THAN LOAD THE LAST PERIOD OF THE TAFS
WITH TEMPOS AND PROBS, WE SIMPLY KEEP SOME VFR MID CLOUDS AND CARRY
NO VSBY RESTRICTIONS.
THEN, AFTER THE SECONDARY BOUNDARY MOVES ACROSS THE REGION FRIDAY
NIGHT, HIGH PRESSURE IS FORECAST TO BUILD ACROSS MOST OF THE REGION.
OUR WEATHER SHOULD IMPROVE FROM NORTH TO SOUTH. THE HIGH WILL
INFLUENCE THE WEATHER INTO TUESDAY, THEN A FRONTAL SYSTEM MAY
APPROACH AND BRING A CHANCE OF SHOWER ACTIVITY BEGINNING AROUND
WEDNESDAY.
&&
.MARINE...
WE ARE FORECASTING NO SMALL CRAFT ADVISORY CONDITIONS THROUGH THE
PERIOD, BUT ANY SEVERE THUNDERSTORMS THAT MOVE OVER THE WATERS WOULD
CAUSE VERY HAZARDOUS CONDITIONS. PLEASE STAY ALERT TO ANY SPECIAL
MARINE WARNINGS THAT MAY BE ISSUED THROUGH THIS EVENING.
WE HAVE THE FRONT CROSSING THE WATERS OVERNIGHT, WITH A WEAKER
SECONDARY BOUNDARY CROSSING THE WATERS FRIDAY NIGHT. THESE WILL
CAUSE SOME WIND SHIFTS, BUT WINDS WILL REMAIN BELOW 25 KT. WAVEWATCH
SEAS DO NOT COME UP TO 5 FT THROUGH THE CWF FORECAST PERIOD.
JUNE 24 THROUGH 30 IS LIGHTNING SAFETY WEEK. IF YOU GO TO OUR WEB
SITE AT WWW.WEATHER.GOV/PHI YOU CAN CLICK ON LIGHTNING SAFETY
AWARENESS WEEK AND SCROLL DOWN TO LIGHTNING SAFETY OUTDOORS AND SEE
THE SAFETY RULES FOR ON THE WATER.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR
PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NJZ015-
017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...PO
NEAR TERM...PO
SHORT TERM...PO
LONG TERM...PO
AVIATION...DELISI
MARINE...DELISIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT THU JUN 28 2007 DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-290900- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 300 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IT WILL BE HOT AND HUMID TODAY. ALSO, THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. IN ADDITION, ANY OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN IN A SHORT TIME, LEADING TO LOCALIZED OR EVEN SCATTERED AREAS OF FLOODING, ESPECIALLY ON ROADS AND IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. DEZ001-NJZ015-017>019-PAZ067>071-290900- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 300 PM EDT THU JUN 28 2007 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. SEVERE THUNDERSTORM WATCH. IT WILL BE HOT AND HUMID TODAY. ALSO, THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. IN ADDITION, ANY OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN IN A SHORT TIME, LEADING TO LOCALIZED OR EVEN SCATTERED AREAS OF FLOODING, ESPECIALLY ON ROADS AND IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ430-431-450>455-290900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 300 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1258 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG SUSSEX 41.21N 74.61W
06/27/2007 SUSSEX NJ EMERGENCY MNGR
TREES AND WIRES KNOCKED DOWN.
0155 PM TSTM WND DMG 6 NW BRANCHVILLE 41.21N 74.82W
06/27/2007 SUSSEX NJ EMERGENCY MNGR
TREES AND WIRES KNOCKED DOWN IN BOTH SANDYSTON AND
FRANKFORD TOWNSHIPS.
0215 PM LIGHTNING 4 S ARLINGTON HEIGHTS 40.95N 75.20W
06/27/2007 MONROE PA EMERGENCY MNGR
LIGHTNING STRUCK A BUILDING IN STROUD TOWNSHIP.
0230 PM TSTM WND DMG 6 SE PALMERTON 40.74N 75.54W
06/27/2007 NORTHAMPTON PA PUBLIC
LARGE LIMBS DOWN IN DANIELSVILLE.
0245 PM TSTM WND DMG BRANCHVILLE 41.15N 74.75W
06/27/2007 SUSSEX NJ TRAINED SPOTTER
TREES AND WIRES KNOCKED DOWN IN BRANCHVILLE.
0311 PM TSTM WND DMG NEWTON 41.05N 74.75W
06/27/2007 SUSSEX NJ EMERGENCY MNGR
LARGE TREE LIMBS AND WINDS KNOCKED DOWN. LIGHTNING
CONTRIBUTED TO THE DAMAGE IN SUSSEX COUNTY ALSO AS THERE
WERE ABOUT 1,300 CLOUD TO GROUND LIGHTNING STRIKES THIS
AFTERNOON.
0755 PM TSTM WND DMG 2 N SUSSEX 41.24N 74.61W
06/27/2007 SUSSEX NJ TRAINED SPOTTER
LIMBS DOWN
0810 PM TSTM WND DMG STROUDSBURG 40.98N 75.20W
06/27/2007 MONROE PA COUNTY OFFICIAL
TREES AND WIRES DOWN IN THE SOUTHERN PORTIONS OF MONROE
COUNTY
0814 PM TSTM WND DMG LEHIGHTON 40.83N 75.72W
06/27/2007 CARBON PA COUNTY OFFICIAL
TREES AND WIRES DOWN
0839 PM TSTM WND DMG 2 NW OXFORD 39.81N 76.01W
06/27/2007 CHESTER PA COUNTY OFFICIAL
NUMEROUS TREES DOWN BETWEEN OCTORARO CREEK, ROUTE 1,
JACKSON SCHOOL ROAD, AND RT. 472
0850 PM TSTM WND DMG 2 S NORTHAMPTON 40.66N 75.49W
06/27/2007 NORTHAMPTON PA COUNTY OFFICIAL
WIRES DOWN IN HANOVER TOWNSHIP
0859 PM TSTM WND DMG 3 SE BELVIDERE 40.80N 75.03W
06/27/2007 WARREN NJ COUNTY OFFICIAL
WIRES DOWN IN WHITE TOWNSHIP NEAR HAZEN
0914 PM TSTM WND DMG RISING SUN 39.70N 76.06W
06/27/2007 CECIL MD COUNTY OFFICIAL
TREES DOWN
0915 PM TSTM WND DMG KINNELON 40.98N 74.39W
06/27/2007 MORRIS NJ COUNTY OFFICIAL
TREES DOWN
0925 PM TSTM WND DMG 5 N NEWARK 39.75N 75.76W
06/27/2007 NEW CASTLE DE COUNTY OFFICIAL
TREES/WIRES DOWN IN HOCKESSIN
0935 PM TSTM WND DMG NEWARK 39.68N 75.76W
06/27/2007 NEW CASTLE DE COUNTY OFFICIAL
LIMBS DOWN
0945 PM TSTM WND DMG MEDIA 39.92N 75.39W
06/27/2007 DELAWARE PA TRAINED SPOTTER
WIRES DOWN ON MT. ALVERNO ROAD
0952 PM TSTM WND DMG BETHEL 38.57N 75.62W
06/27/2007 SUSSEX DE COUNTY OFFICIAL
LARGE TREE DOWN ON MAIN STREET IN BETHEL
1015 PM TSTM WND DMG TRENTON 40.22N 74.76W
06/27/2007 MERCER NJ COUNTY OFFICIAL
TREES/WIRES DOWN IN SEVERAL LOCATIONS
1017 PM TSTM WND DMG LAUREL 38.56N 75.57W
06/27/2007 SUSSEX DE LAW ENFORCEMENT
TREE DOWN
1020 PM TSTM WND DMG HADDONFIELD 39.90N 75.03W
06/27/2007 CAMDEN NJ LAW ENFORCEMENT
LARGE LIMBS DOWN.
1030 PM TSTM WND DMG 8 NW PERRYVILLE 39.65N 76.18W
06/27/2007 HARFORD MD TRAINED SPOTTER
TREES DOWN AND POWER OUTAGES IN CONOWINGO
1035 PM TSTM WND DMG BRISTOL 40.10N 74.85W
06/27/2007 BUCKS PA COUNTY OFFICIAL
LARGE LIMBS DOWN
1100 PM TSTM WND DMG SOMERDALE 39.85N 75.02W
06/27/2007 CAMDEN NJ NWS EMPLOYEE
MANY TREES AND POWER LINES DOWN
&&
JJM/MDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM LIGHTNING 10 NE CHESTERTOWN 39.32N 75.94W
06/28/2007 KENT MD EMERGENCY MNGR
*** 3 INJ *** THREE PERSONS STRUCK AND INJURED BY
LIGHTNING IN CHESTERVILLE.
&&
TGIGIPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM LIGHTNING GALENA 39.34N 75.88W
06/28/2007 KENT MD EMERGENCY MNGR
*** 3 INJ *** THREE PERSONS STRUCK AND INJURED BY
LIGHTNING AT A NURSERY IN GALENA. ONE PERSON SERIOUSLY
INJURED.
&&
TGIGIPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM LIGHTNING GALENA 39.34N 75.88W
06/28/2007 KENT MD EMERGENCY MNGR
*** 3 INJ *** THREE PERSONS STRUCK AND INJURED BY
LIGHTNING AT A NURSERY IN GALENA AS THEY WERE ENTERING A
VAN. ONE PERSON SERIOUSLY INJURED.
0400 PM MARINE TSTM WIND 11 NE DOVER BASE HOUSIN 39.21N 75.31W
06/28/2007 M52.00 MPH ANZ430 NJ C-MAN STATION
52 MPH GUST AT SHIP JOHN SHOALS
&&
TGIGIThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42555.